aka Unusual Urine 003
Whilst managing a young male with a subarachnoid haemorrhage, you are called to review because the patient has started to pass…green urine
What is the most likely of this green urine?
What is the significance of this happening?
This phenomenon usually occurs in the setting of propofol being administered by infusion in at least a moderately high dose.
However, it is a benign phenomenon and is not thought to be associated with an increased risk of propofol infusion syndrome or other badness.
What is propofol infusion syndrome?
Propofol infusion syndrome (PRIS) is a potentially lethal condition that can occur in patients receiving a propofol infusion at high dose (e.g. >4mg/kg/h) for a prolonged duration (e.g. >29h). It was first described in children but can also occur in critically ill adults and may occur at lower doses.
The criteria for clinically diagnosing PRIS include:
Cardiac dysfunction – especially arrhythmia (such as sudden onset of marked bradycardia resistant to treatment, leading to asystole) and hypotension
and one of:
- Acute renal failure
Although other features may also be present:
- Unexplained metabolic acidosis
- Lactic acidosis
Note: The mechanism for PRIS remains obscure as does its true incidence.
Can the onset of propofol infusion syndrome be predicted?
Routine monitoring for biochemical markers such as serum lactate, creatine kinase, myoglobin, and triglycerides has been advocated for early detection of PRIS.
However, even twice-daily evaluations of these laboratory studies – with immediate discontinuation of propofol if derangements are detected – may not be protective.
Nevertheless, early discontinuation of propofol may lead to recovery.
The development of a Brugada-like ECG pattern (right bundle branch block with convex-curved ST segment elevation in the right precordial leads) has been noted in some cases of PRIS but the utility of this finding is unclear.
What else might go green?
Propofol may rarely cause greenish discoloration of the hair. It is benign and self-limited.
- Riker RR, Glisic EK, & Fraser GL (2009). Propofol infusion syndrome: difficult to recognize, difficult to study. Critical care medicine, 37 (12), 3169-70 [PMID: 19923937]
- Iyer VN, Hoel R, & Rabinstein AA (2009). Propofol infusion syndrome in patients with refractory status epilepticus: an 11-year clinical experience. Critical care medicine, 37 (12), 3024-30 [PMID: 19661801]
- Nickson C. The Art of Observation (particularly Urine). LITFL
- Smith C. Propofol – Green Hair Discoloration. JournalFeed
- Pulos BP, Sviggum HP, Sharpe EE. Propofol-associated Green Hair Discoloration. Anesthesiology. 2019 Mar;130(3):445. [PMID 30664056]